Ask the Health Educator: Depo Side Effects

Question from May 17, 2015

I was put on birth control (depo) at the end of april. i have had my period for a while and then some days it would leave and then come back very little and it isn’t much, almost like spotting. i have had sharp pains in my uterus and sometimes on my hip ot side, also i have been feeling nauseous some days but it isn’t very bad. can you please tell me what i may be experiencing? is it pregnancy? a miscarriage? or is it just some side affects of the birth control?

Answer:

Irregular periods and spotting are expected side effects of depo. The pain you are feeling is likely just cramping associated with the bleeding, even though it’s not very heavy. If you notice that this pain and bleeding happens during or after sex, you should come in for a check up. Otherwise, over time you will notice that the bleeding will continue to get lighter and you may stop having a period while using depo.

Bookmark the permalink.